Alert archive / Louisiana / Wind Advisories in 2020

Wind Advisory 11, NWS Lake Charles, LA

May 8, 2020Cameron Parish, Louisiana

NWS Lake Charles, LA issued this wind advisory at May 8, 2020, 9:23 AM CDT for Cameron Parish, Louisiana. It was in force for 97 min.

The area

The counties it named.

The facts

Issued
May 8, 2020, 9:23 AM CDT (14:23 UTC)
Expired
May 8, 2020, 11:00 AM CDT
In force
97 min
Issued by
NWS Lake Charles, LA

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 31 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS74 KLCH 081423
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
923 AM CDT Fri May 8 2020

LAZ052-073-074-TXZ215-081600-
/O.EXP.KLCH.WI.Y.0010.000000T0000Z-200508T1400Z/
/O.NEW.KLCH.WI.Y.0011.200508T1423Z-200508T1600Z/
Vermilion-West Cameron-East Cameron-Jefferson-
Including the cities of Abbeville, Intracoastal City, Meaux, 
Forked Island, Kaplan, Hackberry, Johnson Bayou, Grand Lake, 
Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, 
Beaumont, Sabine Pass, and Sea Rim State Park
923 AM CDT Fri May 8 2020

...WIND ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...Southwest winds around 15 mph with gusts up to 30 mph.

* WHERE...In Louisiana, Vermilion, West Cameron and East Cameron 
  Counties. In Texas, Jefferson County.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

LAZ053-054-081600-
/O.NEW.KLCH.WI.Y.0011.200508T1423Z-200508T1600Z/
Iberia-St. Mary-
Including the cities of New Iberia, Morgan City, Burns Point, 
Centerville, Franklin, Patterson, Berwick, and Bayou Vista
923 AM CDT Fri May 8 2020

...WIND ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...Southwest winds around 15 mph.

* WHERE...Iberia and St. Mary Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at May 8, 6:37 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 8, 6:37 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
637 AM CDT Fri May 8 2020

.DISCUSSION...
For the 08/12Z TAF Issuance.

&&

.AVIATION...
A MCS moving southeast into northern Louisiana is expected to
begin to weaken, however may bring some shower activity to the
KAEX terminal through 08/14Z. A surface low pressure system over
north central Texas will deepen and move eastward today and
tonight. Breezy south winds ahead of this low will bring in moist
and unstable air. With daytime heating, along with left over
convective outflow boundary pushing into the forecast area, and
eventually a cold front, showers and thunderstorms will re-
intensify by 08/18Z across central Louisiana with a potential
squall line feature heading south across the terminals between
08/19Z to 09/00Z.

Breezy north winds will then develop by 09/00Z at terminals behind
the cold front, with a few showers lingering for the southern
terminals until 09/06Z.

Rua

&&

.PREV DISCUSSION... /issued 410 AM CDT Fri May 8 2020/

DISCUSSION...

Short Term [Today and Tonight]

This morning's satellite and radar imagery shows an MCS ongoing
across the Red River Valley. This MCS is expected to continue
progressing southeastward through this morning along and south of
a surface warm front and ahead of a surface cold front. The MCS
may weaken somewhat as it moves southeastward through northeast
Texas where warmer mid-level temperatures are resulting in a less
favorable environment for severe convection. Most of the latest
CAM guidance has the remnants of the MCS and surface cold front
approaching Central Louisiana and northern portions of the CWA
around 11 AM.

Southerly winds this morning have been advecting richer low level
moisture from the Gulf of Mexico into the region with dewpoints
steadily increasing through the night. While low level cloud cover
can be noted across much of the CWA in the GOES-16 microsphysics
RGB, mixing during the morning hours should allow for at least
some breaks in the clouds and insolation to contribute to
destabilization of the atmosphere. Moderate conditional
instability is forecast to develop across the CWA with MLCAPE of
1500-2500 J/kg by this afternoon. This conditional instability in
conjunction with 0-6 km bulk shear of 35-50 knots will be
supportive of organized convection. Therefore, in addition to the
potential for the MCS or its remnants to re-intensify, there will
also be the potential for new convective initiation as the cold
front enters the CWA this afternoon. Any discrete cells that do
develop will have the potential to be supercellular in nature.
However, westerly deep layer shear vectors will be aligned roughly
parallel to the orientation of the cold front should support the
upscale growth of convection into a more line as the afternoon
progresses. SPC currently has most of the area highlighted with a
Slight Risk for severe thunderstorms. However, it should be noted
that the latest Day 1 convective outlook mentioned the potential
for portions of the Slight Risk to be upgraded.

Forecast soundings continue to indicate mid-level lapse rates of
7-8 C/km will result in modest parcel buoyancy through the hail
growth layer which in combination with cloud layer shear in excess
of 40 knots will support a threat for large hail. Forecast also
exhibit effective helicity of 150+ m2/s2 which will support a
threat for damaging winds and possibly a few tornadoes. While all
severe weather hazards will be possible Friday, the primary
threats should be damaging winds and large hail. The severe
weather threat is expected to end this evening as the cold front
and its associated convection move offshore.

Long Term  [Saturday through Thursday]

The first half of the long term period will primarily feature a
longwave trough over the eastern two-thirds of the CONUS with
embedded shortwaves rotating around the base. An area of surface
high pressure originating from northern Canada will build into the
Lower Mississippi River Valley Saturday and remain over the
region into early next week. 850 hPa temperature anomalies
associated with this continental polar airmass are forecast to
range from -1 to -2 sigma into early next week. High temperatures
on Saturday are expected to only reach the lower 70s (a good 10
degrees below normal), while overnight lows Sunday morning are
expected to fall into the upper 40s north to lower 50s south. Dry
weather will prevail into the early part of the week with
temperatures warming only slightly, but staying near normal values
with highs in the low 80s and lows in the 60s.

By the middle of next week, the upper level height pattern across
the CONUS will begin to shift as a trough digs into the Desert
Southwest. Southwesterly flow over the Central Plains downstream
of the trough axis will support lee cyclogenesis and return flow
developing at the surface. The combination of increasing PWATs and
upper level support for ascent over the region will result in
chances for precipitation returning beyond Wednesday. Temperatures
will also begin to slowly increase back towards near to slightly
above normal for the middle of May.

MARINE...

Strong and gusty southeast winds are expected to continue through
mid-morning and Small Craft Advisories remain in effect until then.
Winds and seas are expected to briefly relax during the afternoon
hours ahead of an approaching cold front. The cold front is
expected to move through the coastal waters this evening
accompanied by a line of showers and thunderstorms, some of which
could be strong to severe. Stronger offshore flow will develop
behind the front and another round of Small Craft Advisories will
be needed tonight into Saturday. High pressure will then build
into the Lower Mississippi River Valley and result in weaker
offshore flow and decreasing seas for the second half of the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  49  70  47 /  80  10   0   0
LCH  84  54  72  53 /  80  60   0  10
LFT  84  54  72  53 /  70  70  10  10
BPT  84  57  72  55 /  80  40   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 9 AM CDT this morning for LAZ052-073-074.

TX...Wind Advisory until 9 AM CDT this morning for TXZ215.

GM...Small Craft Advisory until 11 AM CDT this morning for GMZ450-452-
     455-470-472-475.

     Small Craft Advisory until 9 AM CDT this morning for GMZ430-432-
     435.

&&

AVIATION...07
Hazardous weather outlook, May 8, 4:59 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
459 AM CDT Fri May 8 2020

LAZ027>033-041>045-053>055-TXZ180-201-216-259>262-091000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Iberia-
St. Mary-Lower St. Martin-Tyler-Hardin-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible from mid morning through
this evening. Damaging winds, large hail, and tornadoes will all be
possible with these thunderstorms.

While the threat for severe weather is expected to this evening,
there will be a chance for thunderstorms through midnight for areas
south of Interstate 10.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
National Weather Service while following local, state, and CDC
guidelines.

LAZ052-073-074-TXZ215-091000-
Vermilion-West Cameron-East Cameron-Jefferson-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Scattered severe thunderstorms are possible from mid morning through
this evening. Damaging winds, large hail, and tornadoes will all be
possible with these thunderstorms.

While the threat for severe weather is expected to this evening,
there will be a chance for thunderstorms through midnight for areas
south of Interstate 10.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
National Weather Service while following local, state, and CDC
guidelines.

GMZ450-452-455-470-472-475-091000-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered severe thunderstorms are possible this afternoon and
tonight as a cold front moves through the coastal waters. Damaging
winds, large hail, and waterspouts will all be possible with these
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions will continue through Saturday
afternoon before beginning to gradually improve.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ430-432-435-091000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
459 AM CDT Fri May 8 2020

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered severe thunderstorms are possible this afternoon and
tonight as a cold front moves through the coastal waters. Damaging
winds, large hail, and waterspouts will all be possible with these
thunderstorms.

Strong winds will develop behind the cold front and another Small
Craft Advisory will be needed this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions will continue through Saturday
afternoon before beginning to gradually improve.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:09 PM CDTWind AdvisoryLCHCameron11 hr
May 8, 9:44 AM CDTSpecial Weather StatementLCHRapides46 min
May 8, 10:29 AM CDTSpecial Weather StatementLCHAvoyelles, Rapides76 min
May 8, 11:57 AM CDTSpecial Weather StatementLCHRapides, Vernon78 min
May 8, 1:04 PM CDTSevere Thunderstorm WarningLCHVernon56 min
May 8, 1:25 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides, Vernon80 min
May 8, 1:27 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon63 min
May 8, 1:36 PM CDTSpecial Weather StatementLCHBeauregard69 min
May 8, 1:36 PM CDTTornado WarningLCHBeauregard, Vernon24 min
May 8, 1:48 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides, Vernon57 min
May 8, 1:57 PM CDTSmall Craft AdvisoryLCH32 hr
May 8, 2:17 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu58 min
May 8, 2:18 PM CDTWind AdvisoryLCHCameron, Lafayette, Saint Martin4 hr
May 8, 2:26 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Saint Landry64 min
May 8, 2:40 PM CDTTornado WarningLCHBeauregard, Calcasieu13 min
May 8, 3:02 PM CDTSpecial Weather StatementLCHAcadia, Calcasieu, Jefferson Davis43 min
May 8, 3:09 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis36 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin39 min
May 8, 3:27 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis19 min
May 8, 3:41 PM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis49 min
May 8, 3:49 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis56 min
May 8, 3:53 PM CDTTornado WarningLCHCalcasieu, Cameron37 min
May 8, 3:55 PM CDTSpecial Marine WarningLCH65 min
May 8, 4:05 PM CDTTornado WarningLCHCameron25 min
May 8, 4:18 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin42 min
May 8, 4:21 PM CDTTornado WarningLCHCameron39 min
May 8, 4:22 PM CDTSpecial Marine WarningLCH53 min
May 8, 4:36 PM CDTTornado WarningLCHCameron24 min
May 8, 4:53 PM CDTTornado WarningLCHCameron, Vermilion16 min
May 8, 5:01 PM CDTTornado WarningLCHCameron, Vermilion33 min
May 8, 5:02 PM CDTSpecial Weather StatementLCHIberia, St. Mary, Vermilion88 min
May 8, 5:15 PM CDTSpecial Marine WarningLCH2 hr
May 8, 6:20 PM CDTSpecial Marine WarningLCH85 min
May 8, 12:21 PM CDTSpecial Weather StatementLCHJasper, Newton, Tyler69 min

Nearby

Wind Advisories in Louisiana, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.